Maine, 2021

Damaging Winds in Maine, June 21, 2021

June 21, 2021 · NWS CAR · 3 events in 1 county or zone

while an upper level disturbance crossed the region. Thunderstorms developed across northern Maine during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

A cold front approached during the 21st...while an upper level disturbance crossed the region. Thunderstorms developed across northern Maine during the afternoon. Some of the thunderstorms became severe producing damaging winds. Microbursts occurred at two locations producing extremely strong winds. The first microburst occurred in an area from Castle Hill... to Crouseville...to southwest Caribou. Microburst winds in this area were estimated at 90 to 100 mph. The microburst originated near Castle Hill where around three dozen trees were snapped or toppled along with damage to outdoor equipment. Tree damage also occurred in the Crouseville and Washburn areas. The metal roof of a barn was damaged in southwest Caribou where the microburst diminished. A second microburst occured in Limestone where winds were estimated at 100 to 110 mph. The winds almost completely destroyed one barn...while the roof was torn from a second barn. Large trees were also snapped or toppled.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 21, 3:27 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 21, 3:27 PM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
427 PM EDT Mon Jun 21 2021

.SYNOPSIS...
A cold front will approach tonight and cross the area on Tuesday.
High pressure will settle over the area by the middle of the
week and slide offshore on Thursday. Another system will
approach from the west late in the weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
Low pressure will continue to track well north of the region
tonight. A warm front will continue to lift northeast of the region
early this evening with a warm and humid air mass remaining in place
across the region. Scattered showers and thunderstorms are expected
to continue mainly across the north Maine Woods and northern
Aroostook county as the warm front lifts to the north.

We have been seeing rotating storms across the north Maine Woods
this afternoon and there will be the potential for severe storms
across northern areas through early this evening. Thus, any
storms may contain large hail and damaging winds through early
this evening. Precipitable water values 1.5" to near 2.0" will
result in locally heavy rainfall with any storms, thus will
continue to mention heavy rain as well.

Any thunderstorms across the north will be on the wane by later
this evening with mainly cloudy skies overnight, along with
scattered showers ahead of an approaching cold front. Warm and
muggy conditions can be expected with lows generally in the low
to mid 60s across the region.

The cold front will slowly cross the region on Tuesday from
northwest to southeast across the region. Expect scattered showers
as the front crosses the region. The best chances for thunderstorms
will be across east central and Downeast portions of the
region. It will be cooler with highs ranging from the lower 70s
across the north and mid 70s Downeast.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
Cold front wl be along the coast on Tue evening and likely to move
offshore by 03z. However showers likely to continue over Downeast
until daybreak as upr lvl jet finally east moves into New Brunswick.
Skies wl clear with drier air mvg in behind and min temps wl dip
into the 40s with possibly u30s in far nwrn Aroostook.

Clear skies will be on tap thru the end of the short term with high
temps on Wed below normal before rebounding to just above normal for
Thursday. Thursday wl feature high pressure sliding offshore with
return flow drawing in more moist air and temps topping out in the
u70s/nr 80F. Given clear skies and fairly light winds expect patchy
fog to dvlp briefly each morning.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Bermuda high will likley keep next system at bay thru Sat morning.
Temped to rmv pops from Sat but with global Canadian indicating pcpn
over the area in the aftn hv opted not to remove. Hv also retained
mention of thunder in the afternoon and evng, however have
dropped chcs to slgt chc as main forcing rmns back to the west.

Cdfnt looks to be approaching the international border by Sun
morning though guidance differs on timing and additional waves
riding northeast along the bndry. Bndry appears to stall out at some
point early next week as an active pattern looks to set up.&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
NEAR TERM: VFR conditions early will give way to widespread IFR/LIFR
in low clouds and areas of fog, especially KBGR/KBHB vicinity.
Scattered thunderstorms will mainly affect the northern
terminals through early this evening. Widespread IFR conditions
are expected Tuesday morning to give way MVFR, then VFR in the
afternoon. Scattered thunderstorms are possible in the
afternoon, mainly KHUL south. S wind around 10 kt this evening,
becoming W around 10 kts on Tuesday.

SHORT TERM:
Tue night...VFR over northern terminals with IFR improving to
VFR Downeast late. NW 5-10kts.

Wed...VFR. 5-10kts.

Wed night...VFR. Light WSW.

Thu-Fri night...VFR. S 5-10kts and gusty each afternoon.

Sat...VFR becoming MVFR in the afternoon. S 5-15kts.

&&

.MARINE...
NEAR TERM: Winds/seas will generally remain below SCA levels, although
a few gusts to around 25 kt are possible tonight. Visibility will
be reduced to less than 1 NM in areas of fog.

SHORT TERM: Seas and winds remain below SCA thresholds. Patchy
fog likely to reduce visibilities over the waters thru the end
of the week.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Duda
Short Term...Farrar
Long Term...Farrar
Aviation...Duda/Farrar
Marine...Duda/Farrar
Hazardous weather outlook, Jun 21, 2:38 AM EST, 13 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
338 AM EDT Mon Jun 21 2021

MEZ001>005-010-031-220745-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Central Piscataquis-
Southern Piscataquis-
338 AM EDT Mon Jun 21 2021

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Northern Maine and North Woods Maine.

.DAY ONE...Today and Tonight.
A cold front will slowly approach from the west later this afternoon
and tonight. Thunderstorms are expected to develop later this
afternoon and into this evening. A few thunderstorms may contain
gusty winds, small hail, and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ006-011-015>017-029-030-032-220745-
Southeast Aroostook-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Northern Washington-
338 AM EDT Mon Jun 21 2021

This Hazardous Weather Outlook is for Coastal DownEast Maine, Far
Eastern Maine, Interior DownEast Maine and Penobscot Valley Maine.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms are possible for Tuesday afternoon ahead of a slow
moving cold front.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-220745-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
338 AM EDT Mon Jun 21 2021

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VJN

The radar

The Caribou radar (KCBW), 81 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Aroostook

When
June 21, 4:30 PM EST
Where
Aroostook County, 3 mi NE of Ashland
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
46.661, -68.355

Several trees were toppled by wind gusts estimated at up to 60 mph. The time is estimated.

Thunderstorm Wind, Aroostook

When
June 21, 4:46 PM EST to 5:00 PM EST
Where
Aroostook County, 1.42 mi W of State Rd to 3.31 mi W of Maysville
Measured
87 kt (100 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.730, -68.180

A severe thunderstorm produced a microburst which developed around Castle Hill and persisted through Crouseville and Washburn before ending in southwest Caribou. Around three dozen trees were snapped or toppled near Castle Hill...where some outdoor equipment was also damaged or destroyed. Tree damage was also observed in the Crouseville and Washburn areas. The metal roof of a barn was damaged in southwest Caribou before the microburst ended near Bailey Road. Maximum wind gusts with the microburst were estimated at 90 to 100 mph. The path length of the microburst was around 7 miles. The maximum path width was around 1 mile.

Thunderstorm Wind, Aroostook

When
June 21, 5:19 PM EST to 5:29 PM EST
Where
Aroostook County, 0.69 mi N of Madawaska Siding to 0.47 mi W of Limestone
Measured
96 kt (110 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.890, -67.930

A severe thunderstorm produced a microburst in the Limestone area. One barn was completely destroyed. Another barn has its roof torn off. Large trees were also snapped or toppled along the nearly 5 mile path of the microburst which ended aboubt a half mile north of Limestone. One uprooted tree fell on to the roof of a house. Maximum wind speeds with the microburst were estimated at 100 to 110 mph. The maximum path width was around a half mile.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2021Every state in 2021This day in weather historyWarnings in Maine, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966128, 965618, 965619.